Withdrawals – your mind and feelings
Opiates don’t only kill physical pain; they also kill psychological pain and level out all feelings – good and bad. So one of the things that happens as you stop taking opiates is that you step into a world where your feelings aren’t controlled by drugs any more.
At first this often seems like being on a long, fast roller-coaster that has all the biggest highs and lows at the beginning. Things usually settle down as you get used to coping with the emotions and feelings – but it can seem like it is taking forever.
People react to detoxing differently. People often experience:
- rushes of emotion;
- thinking lots of uncomfortable thoughts;
- being unable to stop thinking;
- feeling tired, stunned or ‘spaced out’;
- feeling anxious and/or having panic attacks;
- feeling useless;
- remembering bad things that happened while you were using – or before you started;
- feeling like everything was OK when you were using; and
- craving drugs.
All of these things can make you feel like using again. It might help to tell yourself that things are being made worse by the fact that you’ve just made a huge change. There may be things you want to get sorted out, or you may decide to wait a while and see how things settle down before you take action.
Withdrawal symptoms aren’t just physical. If you have ever had withdrawal symptoms start suddenly because you were about to score or just thinking about heroin, you will know that your head is capable of creating withdrawals in no time.
Anyone who feels anxious, frightened and/or low may experience withdrawal-like physical symptoms: feeling sick, headaches, stiffness and muscle aches, etc.
The symptoms of anxiety and stress can get added to the physical effects of coming off opiates – this may partly explain why some people suffer much more, or for longer, than others.